Alert archive / Minnesota / Beach Hazards Statements in 2024
Beach Hazards Statement 13, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 28, 2024, 3:06 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 28, 2024, 6:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2024, 3:06 AM CDT (08:06 UTC)
- In effect from
- Aug 28, 2024, 6:00 AM CDT
- Expired
- Aug 28, 2024, 10:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WHUS43 KDLH 280806 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 306 AM CDT Wed Aug 28 2024 MNZ037-WIZ001-290215- /O.NEW.KDLH.BH.S.0013.240828T1100Z-240829T0300Z/ Carlton and South St. Louis-Douglas- 306 AM CDT Wed Aug 28 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...Through this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
1 follow-up statement
531 WHUS43 KDLH 281123 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 623 AM CDT Wed Aug 28 2024 MNZ037-WIZ001-290300- /O.CON.KDLH.BH.S.0013.000000T0000Z-240829T0300Z/ Carlton and South St. Louis-Douglas- 623 AM CDT Wed Aug 28 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...Through this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire even an experienced swimmer quickly. Rip currents can usher you away from land. To avoid being swept away, swim parallel to the shore to exit a rip current. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 28, 12:25 AM CDT, 2 hours 41 minutes earlier. Its key messages:
- -Areas of fog may be possible tonight over northwest Wisconsin due to recent rains and light wind. -Seasonable temperatures return this week! -A potent upper level system will bring the next chance for thunderstorms (80% chance) and severe weather on Thursday.
Area forecast discussion, Aug 28, 12:25 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1225 AM CDT Wed Aug 28 2024
.KEY MESSAGES...
-Areas of fog may be possible tonight over northwest Wisconsin
due to recent rains and light wind.
-Seasonable temperatures return this week!
-A potent upper level system will bring the next chance for
thunderstorms (80% chance) and severe weather on Thursday.
&&
.DISCUSSION...
Issued at 400 PM CDT Tue Aug 27 2024
I think everyone can agree: Today feels much better being outside.
Temperatures behind the cool front that brought the
overnight/morning rain are 10-15+ degrees cooler than
yesterday, and will sit around seasonal average for areas that
saw some sun today, and below seasonal average for areas socked
in with clouds.
Moving into tonight, rain may redevelop over parts of the CWA,
but the chances for severe have mostly diminished. Some
instability is building back into areas where the sun has been
able to shine through, but models are topping out at a few
hundred J/KG of MLCAPE this afternoon. A shortwave is moving
over the area this evening that may be able to provide enough
lift for showers, with enough shear to sustain them, but expect
them to remain weak overall. By sunrise, all activity will have
moved east. With light winds overnight, areas of fog may
develop, especially where rain has fallen over the past 24
hours.
Wednesday will remain cool and dry as we sit under upper level
ridging between a departing system and an approaching system.
Thursday, an strong upper level low approaches from the Northern
Plains, riding the US/CA border, bringing with it a front that
will push through the region Thursday afternoon from west to
east. SPC has already put part of the area in a marginal threat
for severe weather. Models show MLCAPE values reaching 2000
J/KG+ Thursday afternoon, with bulk shear values of +/- 30 knots
as the front moves through, which can bring greater than 1"
hail, strong wind. In addition, NAEFS mean PW values are above
the 90 percentile (climatologically), meaning that flooding
will all be possible, especially with saturated soils from
recent rain. The caveat for flooding, at least, will be how
quickly the storms move through the area. All storm activity
will be over by late morning Friday.
Friday and Saturday will be quieter as we move into a
northwestern flow pattern, with near to just above seasonal
average temperatures. The next chance for rain will be Saturday
night as a cold front through. There are still questions as to
how much rain the area will receive due to placement of the best
forcing and lack of available moisture. One thing to note is
that temperatures Sunday do look to be much cooler -- in the
60s. If this comes to fruition (still many days out) lows on
Sunday night could reach into the lower 40s, and dare I say
upper 30s in a few places...
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1217 AM CDT Wed Aug 28 2024
Patches of MVFR stratus over the Northland will linger, so
included TEMPOs for terminals near/under this stratus. Fog
probabilities continue to decrease, possibly due to the
lingering cloud cover hindering the decreasing temperatures and
dewpoint depressions. However, models still show fog occurrence
highest at HYR, so included some MVFR visibilities. Any lowered
sites should return to VFR in the mid morning except HYR,
which if fog does form could take until late morning to clear
MVFR ceilings.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 400 PM CDT Tue Aug 27 2024
Breezy northeast winds will continue to gradually develop today,
gusting between 15 to 25 kt. The Apostle Island down to Saxon
Harbor are already reaching these speeds, with the head of the
lake expected to hit them later this afternoon. Wave heights of
3 to 5 ft are expected.. These conditions will continue on
Wednesday, where breezy conditions and waves 3 to 6 ft will
expand further in coverage. A long- duration Small Craft
Advisory is in effect through Wednesday evening when winds are
expected to subside.
There is a 20 percent chance of rain develop this evening,
though lightning probabilities are near zero, so expect anything
that develops, if it develops, to remain as rain showers.
Wednesday, the area will remain dry.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 1 AM CDT Thursday for LSZ121-
140>148-150.
&&
DISCUSSION...LR
AVIATION...KML
MARINE...LRHazardous weather outlook, Aug 27, 8:53 PM CDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 853 PM CDT Tue Aug 27 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-290200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 853 PM CDT Tue Aug 27 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Areas of fog with reduced visibilities are expected tonight mainly in northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of fog should dissipate by mid to late Wednesday morning. Strong northeast winds are expected to remain gusty into Wednesday to keep an elevated threat of rip currents through Wednesday for areas near the Twin Ports, including the beaches of Duluth and Superior. Thunderstorms are possible early Thursday morning through Thursday night across the Northland. Isolated strong to severe storms are possible (5 to 15 percent chance) Thursday afternoon into evening. The primary hazards would be large hail and damaging wind gusts. A secondary hazard of localized heavy rain could lead to minor flooding Thursday afternoon into Thursday night, as well. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. LSZ121-140>148-150-290200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 853 PM CDT Tue Aug 27 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Northeast winds gusting to 25 knots build forecast wave heights up to 6 ft along the Apostle Islands and parts of the South Shore through tonight. Small Craft Advisories are in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty northeast winds are forecast through Wednesday. Wind gusts to around 25 kt and wave heights up to around 5 to 6 ft are expected. Small Craft Advisories are in effect until early Wednesday night. Thunderstorms are possible Thursday afternoon into Thursday night. NLy More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:03 PM CDT | Areal Flood Advisory | DLH | Aitkin | 3 hr |
Nearby
Beach Hazards Statements in Minnesota, 2024Beach Hazards Statements in Wisconsin, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.